Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Omaha, NE

March 6, 2017Douglas County, Sarpy County, Nebraska; Mills County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Mar 6, 2017, 3:47 PM CST for Douglas County, Sarpy County, Nebraska; Mills County, Pottawattamie County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2017, 3:47 PM CST (21:47 UTC)
Expired
Mar 6, 2017, 4:15 PM CST
In force
28 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mills County, IA, Pottawattamie County, IA, Douglas County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 39 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 1:54 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 437 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
437 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WUUS53 KOAX 062147
SVROAX
IAC129-155-NEC055-153-062215-
/O.NEW.KOAX.SV.W.0008.170306T2147Z-170306T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
347 PM CST MON MAR 6 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mills County in southwestern Iowa...
  Southwestern Pottawattamie County in southwestern Iowa...
  Northeastern Sarpy County in east central Nebraska...
  Southeastern Douglas County in east central Nebraska...

* Until 415 PM CST

* At 346 PM CST, a severe thunderstorm was located near Bellevue, or
  5 miles southeast of Omaha, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Southeastern Omaha, southwestern Council Bluffs, Bellevue,
  Papillion, La Vista, Ralston, Offutt AFB and Lake Manawa State
  Park.

This includes the following highways...
 Highway 75 in Nebraska between mile markers 79 and 88.
 Interstate 29 between mile markers 42 and 45.
 Interstate 80 in Nebraska between mile markers 446 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CST for southwestern
Iowa.

LAT...LON 4106 9586 4107 9610 4122 9609 4128 9605
      4119 9579
TIME...MOT...LOC 2146Z 227DEG 47KT 4119 9596 

HAIL...0.75IN
WIND...60MPH
 
$$

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 11:27 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 6, 11:27 AM CST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1127 AM CST Mon Mar 6 2017

.SHORT TERM...(Today through Wednesday)
Issued at 245 AM CST Mon Mar 6 2017

Plenty of issues to deal with in the short term, strong winds, Red
Flag Warning conditions, potential for thunderstorms. Did not go
with a High Wind Warning for any of our area at this time, since
confidence was not high enough, BUT there is POTENTIAL that winds
may get strong enough for that later this afternoon. Most likely
area would be northeast Nebraska, where models show pretty strong
descending motion on the 295K isentropic surface. But actually a
good portion of the forecast area might see sustained winds of
over 40 mph. High wind warnings are issued for sustained winds of
40 mph or gusts of 58 mph or more.

Large scale pattern features a mid tropospheric trough to our
west, and height falls of up to 100 meters over the past 12 hours
were observed at 00Z over parts of Utah and Nevada. The bulk of
the energy associated with that will stay to our northwest or
north. Low level moisture continued to stream northward, with a 7
degree 850 mb dewpoint at KOAX last evening and a 4 degree 850 mb
dewpoint at KMPX. Thermal ridge at 850 mb was a bit farther to the
west...from New Mexico up into western South Dakota. Surface
analysis early this morning showed low pressure over the high
plains and strong southerly flow over our area. Winds in Kansas
have been hitting advisory criteria at times. Will bump up the
start time of our wind advisory to 16z and include all counties.
Decent low level jet has formed and RAP model suggests that 1 km
winds will remain in the 40 to 55 knot range at least into mid
morning. There will be increasing instability from late morning
into early afternoon, and included a chance of thunderstorms for
the far eastern parts of Nebraska and all of southwest Iowa. The
experimental HRRR seemed to have a decent handle on possible
evolution, with storms initially developing between 19z and 21z
over far southeast Nebraska into southwest Iowa. There should be a
narrow ribbon of ML CAPE values of over 1500 J/KG and adequate
shear for storm organization. That should move east/southeast of
our area by 00Z. Have highs mainly from around 70 to the mid 70s.
Some upper 70s are possible from southeast Nebraska into western
Iowa and it may only reach the mid 60s in our far western counties
of northeast Nebraska.

Strong winds will continue into the early evening, then decrease
some overnight. Surface low by 00Z should be over northeast North
Dakota, with the cold front curving down through Minnesota,
western Iowa and then into northeast Kansas. Rain chances in our
area look low after the early evening.

Brisk westerly winds and low afternoon relative humidities will
create elevated fire danger for Tuesday even though highs should
only reach the 50s to around 60. Wednesday should still be dry and
a little warmer, with weaker westerly winds.

.LONG TERM...(Wednesday night through Sunday)
Issued at 245 AM CST Mon Mar 6 2017

Fast nearly zonal flow aloft will be in place over much of the
CONUS from Wednesday night into Friday night. General consensus is
that a weak trough will move through the region around Saturday.

Will include some low POPs for rain/snow Thursday night into
Friday, which is based mostly on the Canadian model. The 00Z GFS
and ECMWF were mainly dry in those periods, keep the precipitation
farther north. There is better model agreement from Friday night
into Saturday morning for rain and snow. Too early to give much
consideration to specific snow accumulation potential but there
may be a few inches. Liquid equivalents of 0.25 to 0.50 seem
possible.

Another disturbance could bring a mix of rain and snow by Sunday
into Sunday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1127 AM CST Mon Mar 6 2017

An intense surface low located along the SD-ND border north of
KABR as of 17z will develop northeast while an associated dryline
surges east through the mid MO Valley. With the passage of this
boundary, strong south winds will veer to southwest and then west
with gusts to 40-50 kt possible. Some relaxation of the surface
gradient is expected later tonight. Otherwise, expect VFR
conditions to prevail through the forecast period.

&&

.FIRE WEATHER...
Issued at 230 AM CST Mon Mar 6 2017

Extremely dry and windy conditions are expected Monday as southwest
then west winds develop ahead of and behind a cold front. Relative
humidities well below 20 percent are expected for much of eastern
Nebraska, with winds easily gusting over 40 mph.

Will expand the Red Flag Warning into Iowa, so all of our area
will be in a warning from 18z to 02z. RH values probably will not
be low enough in Iowa until mid or late afternoon, but it should
meet criteria.

Conditions do not look quite as bad for Tuesday, but decided after
coordinating with other offices to issue a Fire Weather Watch for
our Nebraska counties for Tuesday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 8 PM CST this evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     Red Flag Warning until 8 PM CST this evening for NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     for NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.

IA...Red Flag Warning until 8 PM CST this evening for IAZ043-055-056-
     069-079-080-090-091.

     Wind Advisory until 8 PM CST this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Mead
FIRE WEATHER...Miller
Hazardous weather outlook, Mar 6, 2:38 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
238 PM CST Mon Mar 6 2017

NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>090-
092-071045-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-PAWNEE-
238 PM CST Mon Mar 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is also chance of isolated severe thunderstorms in eastern
Nebraska this afternoon as a line of storms has developed Decatur
to Fremont to west of Lincoln. The main hazard is large hail and
damaging winds. There is also a possibility of an isolated tornado
with these storms.

Strong winds and unseasonably warm temperatures will contribute
to very dangerous fire weather conditions this afternoon into
evening. As a result, a red flag warning is in effect until 8 PM.
A wind advisory is also in effect until 8 PM. Wind gusts as high
as 45 to 55 mph are possible this afternoon into evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A fire weather watch is in effect for Tuesday.

There is a chance of light snow over parts of the area from
Thursday night into Friday morning, then again from Friday night
into Saturday morning. There is also a chance for light snow
for parts of the area Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation s possible this afternoon.

IAZ043-055-056-069-079-080-090-091-071045-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-
238 PM CST Mon Mar 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND WEST CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A tornado watch is in effect until 10 PM CST for western Iowa.
Storms are developing quickly in Nebraska and will move into Iowa
with a threat of isolated tornadoes, large hail and damaging
thunderstorm winds this aftenoon into the evening.

Strong winds and unseasonably warm
temperatures will contribute to very dangerous fire weather
conditions this afternoon into evening. As a result, a red flag
warning is in effect until 8 PM. A wind advisory is also in effect
until 8 PM. Wind gusts as high as 45 to 55 mph are possible this
afternoon into evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There is a chance of light snow over parts of the area from
Thursday night into Friday morning, then again from Friday night
into Saturday morning. There is also a chance for light snow
for parts of the area Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this aftenoon and evening.

NEZ091-093-071045-
NEMAHA-RICHARDSON-
238 PM CST Mon Mar 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A tornado watch is in effect until 10 PM CST for southeastern
Nebraska. There is also chance of isolated severe thunderstorms
in eastern Nebraska this afternoon as a line of storms has
developed Decatur to Fremont to west of Lincoln. The main hazard
is large hail and damaging winds. There is also a possibility of
an isolated tornado with these storms.

Strong winds and unseasonably warm temperatures will contribute
to very dangerous fire weather conditions this afternoon into
evening. As a result, a red flag warning is in effect until 8 PM.
A wind advisory is also in effect until 8 PM. Wind gusts as high
as 45 to 55 mph are possible this afternoon into evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A fire weather watch is in effect for Tuesday.

There is a chance of light snow over parts of the area from
Thursday night into Friday morning, then again from Friday night
into Saturday morning. There is also a chance for light snow
for parts of the area Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon.

In the hours before

Special weather statement, Mar 6, 3:16 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
316 PM CST MON MAR 6 2017

NEZ051-053-066>068-062145-
Saunders NE-Cass NE-Sarpy NE-Otoe NE-Lancaster NE-
316 PM CST MON MAR 6 2017

...Significant Weather Advisory for SOUTHWESTERN SARPY...NORTHEASTERN
LANCASTER...NORTHWESTERN OTOE...SOUTHEASTERN SAUNDERS AND WESTERN
CASS COUNTIES UNTIL 345 PM CST...

At 316 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles south of Greenwood, or 14 miles east of Lincoln, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ashland, Louisville, Elmwood, Greenwood, Murdock, Eagle, Alvo, South
Bend, Louisville State Recreation Area, Schramm Park State Recreation
Area, Platte River State Park, Mahoney State Park and Camp Carol Joy
Holling.

This includes Interstate 80 in Nebraska between mile markers 415 and
430.

LAT...LON 4073 9633 4082 9651 4114 9636 4101 9610
TIME...MOT...LOC 2116Z 222DEG 47KT 4089 9643

MEAD
Local storm report, Mar 6, 3:21 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
321 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     1 S ELKHORN             41.27N 96.24W
03/06/2017  E60 MPH          DOUGLAS            NE   PUBLIC

            PEA SIZED HAIL ALSO REPORTED

&&

SFORTIN
Local storm report, Mar 6, 3:25 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
325 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 E ELKHORN             41.29N 96.14W
03/06/2017  E1.00 INCH       DOUGLAS            NE   PUBLIC

&&

SFORTIN
Local storm report, Mar 6, 3:33 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
333 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             E MILLARD               41.21N 96.15W
03/06/2017  E0.75 INCH       DOUGLAS            NE   TRAINED SPOTTER

&&

SFORTIN
Local storm report, Mar 6, 3:35 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
335 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             FORT CALHOUN            41.46N 96.03W
03/06/2017  E1.50 INCH       WASHINGTON         NE   FIRE DEPT/RESCUE

&&

SFORTIN
Local storm report, Mar 6, 3:39 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
339 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     BENNINGTON              41.37N 96.16W
03/06/2017  E70 MPH          DOUGLAS            NE   TRAINED SPOTTER

            ALSO HALF INCH HAIL

&&

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:46 AM CSTFire Weather WatchOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more14 hr
Mar 6, 1:52 PM CSTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge23 min
Mar 6, 1:57 PM CSTSpecial Weather StatementOAXDodge48 min
Mar 6, 2:09 PM CSTSevere Thunderstorm WarningOAXBurt, Thurston36 min
Mar 6, 2:21 PM CSTSpecial Weather StatementOAXDodge24 min
Mar 6, 2:27 PM CSTSpecial Weather StatementOAXSaunders33 min
Mar 6, 2:50 PM CSTSpecial Weather StatementOAXDouglas, Washington25 min
Mar 6, 2:56 PM CSTSevere Thunderstorm WarningOAXDouglas, Sarpy, Saunders34 min
Mar 6, 3:16 PM CSTSpecial Weather StatementOAXCass29 min
Mar 6, 3:20 PM CSTSevere Thunderstorm WarningOAXDouglas, Washington25 min
Mar 6, 3:25 PM CSTSevere Thunderstorm WarningOAXDouglas, Sarpy35 min
Mar 6, 3:38 PM CSTSevere Thunderstorm WarningOAXDouglas, Washington37 min
Mar 6, 3:53 PM CSTSpecial Weather StatementOAXCass, Johnson, Otoe22 min
Mar 6, 3:55 PM CSTSpecial Weather StatementOAXGage35 min
Mar 6, 4:09 PM CSTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Nemaha, Otoe and 2 more36 min
Mar 6, 4:32 PM CSTRed Flag WarningOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more25 hr
Mar 6, 4:46 PM CSTSpecial Weather StatementOAXNemaha29 min
Mar 6, 4:53 PM CSTSevere Thunderstorm WarningOAXJohnson, Nemaha, Otoe37 min
Mar 6, 5:08 PM CSTSpecial Weather StatementOAXPawnee37 min
Mar 6, 5:35 PM CSTSpecial Weather StatementOAXRichardson40 min
Mar 6, 5:41 PM CSTSevere Thunderstorm WarningOAXNemaha, Richardson34 min
Mar 6, 2:40 PM CSTSevere Thunderstorm WarningOAXMonona35 min
Mar 6, 4:02 PM CSTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby28 min
Mar 6, 4:32 PM CSTFire Weather WatchOAXFremont, Harrison, Mills, Monona, Montgomery, Page and 2 more11 hr
Mar 6, 4:56 PM CSTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page34 min
Mar 6, 5:06 PM CSTSevere Thunderstorm WarningOAXFremont, Page24 min
Mar 6, 5:19 PM CSTSevere Thunderstorm WarningOAXMontgomery26 min
Mar 6, 5:29 PM CSTSevere Thunderstorm WarningOAXFremont, Montgomery, Page31 min
Mar 6, 5:39 PM CSTSevere Thunderstorm WarningOAXMontgomery21 min
Mar 6, 5:51 PM CSTTornado WarningOAXPage24 min
Mar 6, 5:59 PM CSTTornado WarningOAXPage16 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.